Colorado, 2016

Winter Weather in Colorado, February 14 to 16, 2016

February 14 to 16, 2016 · NWS GJT · 3 events in 3 counties and zones

A quick moving disturbance in a northwesterly flow brought significant snowfall to the northwest Colorado mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A quick moving disturbance in a northwesterly flow brought significant snowfall to the northwest Colorado mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 2:50 AM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Feb 14, 2:50 AM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 AM MST SUN FEB 14 2016

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 250 AM MST SUN FEB 14 2016

DEEP MOISTURE (3 TO 3.5 G/KG AT 700 MB PER NAM) SPILLING OVER THE
WEST COAST RIDGE ARRIVES OVER THE ELKHEAD AND PARK RANGES EARLY
THIS MORNING AND WILL SPREAD INTO THE FLAT TOPS...GORE AND ELK
RANGES DURING THE DAY. THIS INFLUX OF MOISTURE CARRIED BY NORTHWEST
FLOW IS EXPECTED TO PERSIST BEYOND 36 HOURS YIELDING SIGNIFICANT
SNOWFALL ACCUMULATIONS. INITIALLY NAM80 DIVQ FIELDS SHOWED UPWARD
MID-LEVEL FORCING...BUT BEYOND THIS MORNING DYNAMIC FORCING
APPEARED LIMITED. HOWEVER...STRONG NORTHWEST FLOW OF 25 TO 35 KTS
AT THE 7H LEVEL MORE THAN SUFFICIENT TO GENERATE OROGRAPHIC
SNOWFALL IN AN ENVIRONMENT WHERE THE DENDRITIC GROWTH ZONE IS
SATURATED. IT APPEARS THE HEAVIEST SNOWFALL IS FAVORED THIS
AFTERNOON AND TONIGHT WHEN LAPSE RATES ARE STEEPEST AND 110 KT JET
NOSES OVER THE AREA. SNOW WILL CONTINUE MONDAY THOUGH DENDRITIC
GROWTH ZONE DROPS BELOW SATURATION FOR MUCH OF THE DAY AND EXPECT
ACCUMULATIONS WILL BE LIGHTER DURING THIS PERIOD. FORECAST APPEARS
ON TRACK WITH 6 TO 12 INCH ACCUMULATIONS OVER THE ELKHEAD AND PARK
RANGES WITH LIGHTER AMOUNTS IN THE FLAT TOPS AND ELKS. CURRENT
HIGHLIGHTS LOOK GOOD AND DON/T SEE ANY CALL FOR CHANGES AT THIS
POINT.

MOISTURE DESCRIBED PREVIOUSLY IS EXCLUSIVE TO THE NORTHERN AND
CENTRAL MOUNTAINS SO EXPECT THERE WILL BE CLOUDS...BUT LITTLE
PRECIPITATION ELSEWHERE. A BIT OF A DOWNTURN IN TEMPERATURES
SUNDAY WITH CAA THOUGH NOT APPRECIABLE. IN CONTRAST...CLOUDS WILL
BRING MORE MODERATE OVERNIGHT LOWS TONIGHT. LITTLE CHANGE IN
TEMPERATURES EXPECTED ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 AM MST SUN FEB 14 2016

MOISTURE WILL BE SLOWLY ERODING MONDAY NIGHT AND EARLY TUESDAY
MORNING AS HEIGHTS RISE OVER THE GREAT BASIN...SENDING DEEPER
MOISTURE NORTH AND EAST OUT OF THE FORECAST AREA. EXPECT SNOW OVER
THE NORTHERN MOUNTAINS TO BE WINDING DOWN WITH DRY WEATHER MOVING
BACK IN TUESDAY AFTERNOON THROUGH WEDNESDAY. HOWEVER...PATTERN IS
BECOMING A BIT MORE ACTIVE WITH ANOTHER LONG WAVE TROUGH MOVING
ACROSS THE WESTERN U.S. AND INTO THE GREAT BASIN BY EARLY
THURSDAY. THIS OPEN WAVE WILL PASS THROUGH OUR FORECAST AREA
THURSDAY AFTERNOON THROUGH FRIDAY MORNING BRINGING ANOTHER ROUND
OF MOUNTAIN SNOW AND SHOWERY PRECIP TO THE VALLEYS. MODELS COMING
INTO BETTER TIMING AGREEMENT WITH THIS SYSTEM...WITH BEST
POTENTIAL FOR PRECIPITATION ARRIVING THURSDAY AFTERNOON AND MOVING
OUT BY EARLY FRIDAY MORNING. WILL START NUDGING POPS UP A BIT
THROUGH THIS TIMEFRAME. WINDS WILL ALSO BE INCREASING ONCE AGAIN
WITH GRADIENTS TIGHTENING UP ALONG THE DIVIDE AND TO OUR EAST WITH
LESS SIDE TROUGHING DEVELOPING. ANOTHER FLAT RIDGE LOOKS TO BUILD
BACK IN BEHIND THIS EXITING WAVE LATE FRIDAY AND SATURDAY WITH DRY
CONDITIONS EXPECTED AS WE MOVE INTO THE WEEKEND.

TEMPERATURES WILL BE JUMPING A BIT MORE THROUGH THIS PERIOD WITH
GOOD MIXING EXPECTED WITH THE WAVE LATE IN THE WEEK. SO A COOLER
START...THEN TEMPS JUMPING A BIT MIDWEEK AHEAD OF THE NEXT
WAVE...THEN DROPPING BACK AS WE APPROACH THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 250 AM MST SUN FEB 14 2016

VFR CONDITIONS EXPECTED AT ALL TAF SITES EXCEPT VERNAL THIS
MORNING. KASE WILL BEGIN TO DETERIORATE AFTER 21Z DUE TO A
WEATHER DISTURBANCE BRINGING SNOW AND BLOWING SNOW TO THE NORTHERN
AND CENTRAL MOUNTAINS. STRONG NW WINDS AT AND ABOVE MTN TOP LEVEL
WILL KEEP TURBULENCE ELEVATED AND THE POSSIBILITY OF LOW LEVEL
WIND SHEAR. MOUNTAINS ACROSS NW COLORADO WILL BECOME PARTIALLY
OBSCURED BEGINNING AROUND 18Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT MST
     MONDAY NIGHT FOR COZ004.

     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT MST
     MONDAY NIGHT FOR COZ005-013.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
     MONDAY FOR COZ010.

UT...NONE.
&&

SHORT TERM...NL
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Feb 14, 5:03 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 AM MST SUN FEB 14 2016

COZ001>014-017>023-UTZ022>025-027>029-151300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
503 AM MST SUN FEB 14 2016

...WINTER WEATHER ADVISORIES REMAIN IN EFFECT THROUGH MONDAY
EVENING FOR THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN
COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL BE DEVELOP OVER THE NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING. SNOW ACCUMULATIONS ARE EXPECTED TO EXCEED
6 INCHES FROM VAIL PASS NORTHWARD TO THE WYOMING STATELINE. GUSTY
WEST TO NORTHWEST WINDS UP TO 45 MPH WILL CAUSE BLOWING AND
DRIFTING SNOW...ESPECIALLY OVER THE HIGHER PASSES.

ISOLATED RAIN AND SNOW SHOWERS WILL BE FOUND ACROSS THE VALLEYS
OF WESTERN COLORADO ALONG AND NORTH OF INTERSTATE 70...WITH DRY
CONDITIONS EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW LINGERS THROUGH MONDAY EVENING ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO...BEFORE ENDING MONDAY
NIGHT. ANOTHER FAST MOVING PACIFIC STORM ARRIVES BY THURSDAY
AFTERNOON...BRINGING MORE RAIN AND SNOW TO THE REGION. THIS SYSTEM
WILL EXIT LATE FRIDAY...WITH CONDITIONS DRYING BACK OUT BY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 14, 10:00 AM MST to February 16, 2:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 11 inches were measured across the area with wind gusts of 20 to 30 mph. Interstate 70 at Vail Pass was closed at times due to multiple wrecks and inclement weather throughout the event.

Winter Weather, Elkhead and Park Mountains

When
February 14, 11:00 AM MST to February 16, 4:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area with locally higher amounts. Around 2 feet fell at the Tower SNOTEL site. Wind gusts of 25 to 35 mph with occasional gusts 40 to 45 mph produced widespread blowing and drifting snow over exposed areas, including HWY 40 over Rabbit Ears Pass.

Winter Weather, Flattop Mountains

When
February 14, 12:00 PM MST to February 15, 8:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Around 5 inches of snow fell across the area with wind gusts of 20 to 35 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664361, 664359, 664360.